×

zbMATH — the first resource for mathematics

Valuation and hedging of life insurance liabilities with systematic mortality risk. (English) Zbl 1201.91089
Summary: This paper considers the problem of valuating and hedging life insurance contracts that are subject to systematic mortality risk in the sense that the mortality intensity of all policy-holders is affected by some underlying stochastic processes. In particular, this implies that the insurance risk cannot be eliminated by increasing the size of the portfolio and appealing to the law of large numbers. We propose to apply techniques from incomplete markets in order to hedge and valuate these contracts. We consider a special case of the affine mortality structures considered by M. Dahl [Insur. Math. Econ. 35, No. 1, 113–136 (2004; Zbl 1075.62095)], where the underlying mortality process is driven by a time-inhomogeneous Cox-Ingersoll-Ross (CIR) model. Within this model, we study a general set of equivalent martingale measures, and determine market reserves by applying these measures. In addition, we derive risk-minimizing strategies and mean-variance indifference prices and hedging strategies for the life insurance liabilities considered. Numerical examples are included, and the use of the stochastic mortality model is compared with deterministic models.

MSC:
91B30 Risk theory, insurance (MSC2010)
60H30 Applications of stochastic analysis (to PDEs, etc.)
91G80 Financial applications of other theories
PDF BibTeX Cite
Full Text: DOI
References:
[1] Andersen, P.K.; Borgan, Ø.; Gill, R.D.; Keiding, N., Statistical models based on counting processes, (1993), Springer-Verlag New York · Zbl 0769.62061
[2] Andreev, K.F., 2002. Evolution of the Danish population from 1835 to 2000, Monograph no. 9/Aging Research Center, University of Southern Denmark, Odense. http://www.demogr.mpg.de/books/odense/9/
[3] Becherer, D., Rational hedging and valuation of integrated risks under constant absolute risk aversion, Insurance: mathematics and economics, 33, 1-28, (2003) · Zbl 1072.91025
[4] Biffis, E.; Millossovich, P., The fair value of guaranteed annuity options, preprint, istituto di metodi quantitativi, (2004), Bocconi University
[5] Björk, T., Arbitrage theory in continuous time, (2004), Oxford University Press · Zbl 1140.91038
[6] Cairns, A.; Blake, D.; Dowd, K., Pricing death: frameworks for the valuation and securitization of mortality risk, (), (preprint) · Zbl 1162.91403
[7] Cheridito, P., Filipović, D., Kimmel, R.L., 2003. Market Price of Risk Specifications for Affine Models: Theory and Evidence. Working Paper, Princeton University
[8] Cox, J.; Ingersoll, J.; Ross, S., A theory of the term-structure of interest rates, Econometrica, 53, 385-408, (1985) · Zbl 1274.91447
[9] Dahl, M., Stochastic mortality in life insurance: market reserves and mortality-linked insurance contracts, Insurance: mathematics and economics, 35, 113-136, (2004) · Zbl 1075.62095
[10] Fledelius, P, Nielsen, J.P., 2002. Prediction of Mortalities. A Comparative Danish Study, Paper presented at XXVII’th International Congress of Actuaries, Cancun, Mexico. http://www.actuaries.org/EVENTS/Congresses/Cancun/ica2002.htm
[11] Föllmer, H.; Sondermann, D., Hedging of non-redundant contingent claims, (), 205-223 · Zbl 0663.90006
[12] Hull, J.; White, A., Pricing interest-rate derivative securities, Review of financial studies, 3, 573-592, (1990) · Zbl 1386.91152
[13] Jamshidian, F., A simple class of square-root interest-rate models, Applied mathematical finance, 2, 61-72, (1995)
[14] Maghsoodi, Y., Solution of the extended CIR term structure and bond option valuation, Mathematical finance, 6, 89-109, (1996) · Zbl 0915.90026
[15] Marocco, P.; Pitacco, E., (), 453-479
[16] Milevsky, M.A.; Promislow, S.D., Mortality derivatives and the option to annuitise, Insurance: mathematics and economics, 29, 299-318, (2001) · Zbl 1074.62530
[17] Møller, T., Risk-minimizing hedging strategies for unit-linked life insurance contracts, ASTIN bulletin, 28, 17-47, (1998) · Zbl 1168.91417
[18] Møller, T., 2000. Quadratic hedging approaches and indifference pricing in insurance, Ph.D. Thesis, University of Copenhagen
[19] Møller, T., Hedging equity-linked life insurance contracts, North American actuarial journal, 5, 2, 79-95, (2001) · Zbl 1083.91546
[20] Møller, T., On transformations of actuarial valuation principles, Insurance: mathematics and economics, 28, 281-303, (2001) · Zbl 1074.62531
[21] Møller, T., Risk-minimizing hedging strategies for insurance payment processes, Finance and stochastics, 5, 4, 419-446, (2001) · Zbl 0983.62076
[22] Møller, T., On valuation and risk management at the interface of insurance and finance, British actuarial journal, 8, 4, 787-828, (2002)
[23] Møller, T., Indifference pricing of insurance contracts in a product space model, Finance and stochastics, 7, 2, 197-217, (2003) · Zbl 1038.62097
[24] Møller, T., Indifference pricing of insurance contracts in a product space model: applications, Insurance: mathematics and economics, 32, 2, 295-315, (2003) · Zbl 1024.62044
[25] Norberg, R., On bonus and bonus prognoses in life insurance, Scandinavian actuarial journal, 126-147, (2001) · Zbl 0979.91045
[26] Poulsen, R., 2003. Mortgage Choice: Who should have their ARMs Capped?, Institute for Mathematical Sciences, University of Copenhagen (preprint). http://www.math.ku.dk/ rolf/papers.html
[27] Rogers, L.C.G., Which models for term-structures of interest rates should one use, () · Zbl 0842.90016
[28] Schweizer, M., On the minimal martingale measure and the Föllmer – schweizer decomposition, Stochastic analysis and applications, 13, 573-599, (1995) · Zbl 0837.60042
[29] Schweizer, M., A guided tour through quadratic hedging approaches, (), 538-574 · Zbl 0992.91036
[30] Schweizer, M., From actuarial to financial valuation principles, Insurance: mathematics and economics, 28, 31-47, (2001) · Zbl 1017.91031
[31] Steffensen, M., A no arbitrage approach to thiele’s differential equation, Insurance: mathematics and economics, 27, 201-214, (2000) · Zbl 0994.91032
[32] Vasiček, O., An equilibrium characterization of the term structure, Journal of financial economics, 5, 177-188, (1977) · Zbl 1372.91113
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.